Blog | Understanding diabetes
How can you look after a child with diabetes?
Every diabetic will have an individual treatment plan, so you will need to talk to the child’s parents or carers to identify their specific needs. Generally speaking, they will need regular snacks and the opportunity to inject themselves with insulin and test their blood sugar levels.
You don’t necessarily need to offer them different snacks from the rest of the Group – as long as they have a sugar-free drink on offer, along with a healthy snack such as a small roll or sandwich, fresh fruit, dried fruit or a cereal bar, you can’t go far wrong.
On camps, you’ll need access to a fridge or cool bag in which to keep medication. For lots of young people with diabetes, staying active and enjoying a healthy diet is a vital part of treatment which should be built into their time at Scouts.
How can you talk to your Scouts about diabetes?
Again, this will depend on the young person; some might feel self-conscious about their diabetes whilst others will enjoy having the chance to help their peers understand. Talk to them to find out how they’d like you to handle it and remind them that there’s no obligation either way.
What should you do in an emergency?
If the blood sugar levels of someone with diabetes shift too greatly, they will have what’s known as a hypo (low blood glucose levels) or a hyper (high blood glucose levels).
Hypos are characterised by shakiness, sweating, hunger, tiredness, blurred vision, headaches, being tearful or stroppy and going pale. You can treat a hypo immediately with a sweet drink, glucose tablet or sweets like Jelly Babies. Recovery is likely to be quick, but your young person will need to test their blood sugar levels and have a longer-acting carbohydrate based snack about 10 minutes later.
Hypers are characterised by breathlessness, stomach ache or nausea, thirst and frequent urination. Hypers can be treated with sugar-free drinks and additional insulin. A prolonged hyper can be very serious, so young people should have easy access to water and the toilet.
After either a hypo or a hyper, it’s important that you contact the child’s parents or carers and follow any established care plan.
To find out more about Diabetes and how it may affect your young people, visit the Diabetes UK website.